VICUS.COM (14 Aug. 2000) -- Certain laboratory tests used to
measure the concentration of digoxin in
blood cannot distinguish between digoxin and Chan Su, according to
research published by Amitava Dasgupta, Ph.D., and colleagues at the
University of Texas-Houston Medical School.
The results may inaccurately indicate higher or lower digoxin blood
concentrations because of interference by ingredients in Chan Su such
as bufalin, cinobufagin and reibufogenin, which have similar molecular
structures to digoxin. Adding to the confusion, other testing
procedures are not altered by Chan Su (Dasgupta, et al.,
Chan Su toxicity
Chan Su as a topical anesthetic prepared from the skin of the
Chinese toad Bufo bufo gargarizans Gantor (or Bufo
melanostictus). It is also used as an aphrodisiac and sold under
the name, "Love Stone," "Black Stone,"
"Stone" and "Rock Hard." Several years ago, the
New York City Poison Control Center reported four men who died from
cardiac dysrhythmias (abnormal heartbeats). Each person had measurable
levels of "digoxin" in their serum. However, digoxin had not
been prescribed for them.
health-care provider or an emergency department should be
contacted if any of the following symptoms occur while using
Chan Su. These are common symptoms of toxicity from digitalis
glycosides such as digoxin or digitalis. They may also occur
with Chan Su because it also contains cardioactive substances:
- Drowsiness or
- Loss of
- Yellow vision
The acute reaction after taking Chan Su can be similar to what is
seen in a person who experiences digoxin toxicity. The heart beats
abnormally and death can occur fairly rapidly, within a day of taking
For example, a
26-year-old man began to vomit several hours after swallowing one
piece of the topical aphrodisiac. He also felt weak and complained of
stomach pain. When he sought medical care at an emergency department
about 16 hours after taking Chan Su, his blood pressure was low (94/60
mm Hg) and his heart rate was rapid (90 beats per minute).
A blood sample was taken
to the laboratory where it was found that his serum potassium was 8.4
mEq/L (normal: 3.5-5.0 mEq/L) and serum bicarbonate was 18 mEq/L
(normal: 22-28 mEq/L). His serum creatinine was 3.2 mg/dL (normal:
0.6-1.2 mg/dL), suggesting poor kidney function, and his blood glucose
level was of 164 mg/dL (normal: 70-110 mg/dL).
Over time, his heart
rhythm became unstable, changing from a normal rhythm to atrial
fibrillation (a rapid twitching of the upper portion of the heart) to
bradycardia (an abnormal slowing of the heart rate). Eventually, his
heart rhythm changed to ventricular fibrillation (a rapid twitching of
the lower portion of the heart), and he died from cardiac arrest seven
hours after admission to the emergency department, approximately 20
hours after ingesting the aphrodisiac. A blood sample revealed toxic
levels of digoxin in his body (2.8 ng/mL; normal = 0 ng/mL). Yet, this
person had never taken digoxin (MMWR, 1995).
The report by Dasgupta
provides good reason for people who are being treated with digoxin or
other digitalis glycosides to inform their health-care provider that
they are also using Chan Su. However, it raises several other issues
related to the safe use of Chan Su.
The case history
presented here is an extreme example of a toxic reaction to Chan Su.
The presentation is similar to what might be seen in a patient
experiencing extreme digoxin toxicity. People being treated with
digoxin and also taking Chan Su should be aware that in addition to
causing erroneous results in the serum digoxin test, the combined use
of these drugs can lead to additive toxic effects.
In addition, many people
who do not take digoxin are using Chan Su to treat conditions such as
tonsillitis, sore throat, furuncle (boil) and palpitations. When used
as a topical pain reliever or to control fluttering in the chest,
subtle adverse reactions may occur.
PharmD, is senior vice president of medical communications at
Vicus.com. He is a pharmacist and medical writer with more than 20
years of experience in medical education.